Numéro
J. Physique Lett.
Volume 46, Numéro 11, juin 1985
Page(s) 483 - 491
DOI https://doi.org/10.1051/jphyslet:019850046011048300
J. Physique Lett. 46, 483-491 (1985)
DOI: 10.1051/jphyslet:019850046011048300

Topological instability of magnetic fluids

B.M. Berkovsky et V.I. Kalikmanov

Institute for High Temperatures, U.S.S.R. Academy of Sciences, 127412 Moscow, U.S.S.R.


Abstract
A finite volume of a magnetic fluid resting on a solid base in an external homogeneous magnetic field is considered. An approach to the theory of topological instability is proposed and the instability criterion is derived. The shape hysteresis (first order phase transition) for fluids with high magnetic susceptibility is predicted.


Résumé
On a étudié le comportement d'un volume limité de fluide magnétique reposant sur une base solide et placé dans un champ magnétique extérieur homogène. On a obtenu un critère d'instabilité topologique. L'existence de l'hystérésis des formes (transition de phase du 1 er ordre) a été prédite.

PACS
4765 - Magnetohydrodynamics and electrohydrodynamics.
6810C - Fluid surface energy surface tension, interface tension, angle of contact, etc..
7560J - Fine particle magnetic systems.

Key words
magnetic fluids -- magnetohydrodynamics -- surface tension -- topology -- first order phase transition -- magnetic fluids -- external homogeneous magnetic field -- topological instability -- instability criterion -- shape hysteresis